South Dakota, 2010Flash Flooding and Flood in South Dakota, June 16 to 17, 2010
June 16 to 17, 2010 · NWS UNR · 3 events in 1 county or zone
Severe thunderstorms developed over central Ziebach County during the late afternoon and early evening. The storms regenerated and moved very slowly to the northeast, producing four to seven inches of rain in a few hours, which caused flash flooding over the much of northern and central Ziebach County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed over central Ziebach County during the late afternoon and early evening. The storms regenerated and moved very slowly to the northeast, producing four to seven inches of rain in a few hours, which caused flash flooding over the much of northern and central Ziebach County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 11:38 AM MST, 6 hours 22 minutes earlier.
Area forecast discussion, Jun 16, 11:38 AM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1238 PM MDT WED JUN 16 2010
.DISCUSSION...CURRENT WATER VAPOR IMAGERY SHOWS UPPER LOW MOVING
INTO WESTERN IDAHO WITH TROUGH MOVING INTO THE CENTRAL ROCKIES.
SUBTLE SHORTWAVE IS MOVING INTO THE CWA THIS AFTERNOON ALLOWING
FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. EXPECT
THUNDERSTORMS TO INCREASE IN COVERAGE THIS AFTERNOON AS DAYTIME
HEATING CONTINUES AND TROUGH MOVES CLOSER TO THE AREA. GIVEN CAPE
AND SHEAR PROFILES...EXPECT SOME OF THE STORMS TO BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN. A TORNADO OR
TWO WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING AS LOW LEVEL
SHEAR INCREASES. EXPECT THE THREAT FOR SEVERE THUNDERSTORMS TO
DIMINISH AFTER MIDNIGHT.
COLD FRONT WILL SWEEP ACROSS THE REGION TOMORROW WITH A STRONG
PRESSURE GRADIENT EXPECTED TO DEVELOP THURSDAY MORNING. STRONG
SOUTHWEST WINDS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN AND
EASTERN FOOTHILLS WHERE THE NAM IS INDICATING AN 8 MB PRESSURE
DIFFERENCE BETWEEN THE SOUTHWEST AND NORTHEAST PORTIONS OF THE
BLACK HILLS. THIS COUPLED WITH BLYR WINDS OF 50 TO 55 KTS AND A
SLIGHT INVERSION JUST ABOVE THESE WINDS...WILL SET THE STAGE FOR A
BRIEF DOWNSLOPE WIND EVENT ALONG THE FOOTHILLS. EXPECT SOUTHWEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 70 MPH BY 15Z. HAVE
DECIDED TO ISSUE A HIGH WIND WARNING FOR THESE AREAS FROM 600 AM
TO 600 PM THURS. HAVE ALSO ISSUED A HIGH WIND WARNING FOR HARDING
AND PERKINS COUNTIES WHERE WESTERLY WINDS OF 30 TO 40 MPH WITH
GUSTS TO 60 MPH CAN BE EXPECTED. WINDS WILL BE IN ADVISORY
CRITERIA THURSDAY MORNING INTO THURSDAY AFTERNOON ACROSS THE REST
OF THE SOUTH DAKOTA PLAINS...SO HAVE ISSUED A WIND ADVISORY FROM
600 AM TO 600 PM THURS. THE WINDS WILL DIMINISH LATE THURSDAY
AFTERNOON AS LOW HEADS FOR SOUTHERN MANITOBA.
ZONAL FLOW WILL SET UP ACROSS THE CWA ON FRIDAY WITH A WEAK UPPER
LEVEL RIDGE APPROACHING THE AREA FROM THE ROCKIES LATE FRIDAY
NIGHT.
EXTENDED...SW FLOW ALOFT IS EXPECTED TO CONT THRU THE EXTENDED
PERIOD. PERIODIC S/W'S WILL MV THRU THE UPPER FLOW AND BRING SCT
SHWS/TSTMS TO THE AREA. WILL CONT WITH THE CURRENT LOW POP FCST
THROUGH THE EXTENDED. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY
ABV NORMAL THRU THE PERIOD.
&&
.AVIATION...AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL BRING
SCT SHWS/TSTMS TO THE REGION FROM LATE THIS AFT THROUGH THE FCST
PERIOD. MVFR CIGS/VSBYS CAN BE EXPECTED IN AND NEAR ANY TSTMS.
LARGE HAIL AND WINDS IN EXCESS OF 50 KTS WILL BE POSSIBLE IN TSTMS
THIS AFT AND EVENING. OTHERWISE...VFR CONDS ARE EXPECTED TO CONT
THROUGH THE FCST PERIOD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
THURSDAY FOR BENNETT-BUTTE-CUSTER CO PLAINS-FALL RIVER-
HAAKON-JACKSON-MELLETTE-NORTHERN MEADE CO PLAINS-PENNINGTON
CO PLAINS-SHANNON-SOUTHERN MEADE CO PLAINS-TODD-TRIPP-
ZIEBACH.
HIGH WIND WARNING FROM 6 AM TO 6 PM MDT THURSDAY FOR HARDING-
HERMOSA FOOT HILLS-NORTHERN FOOT HILLS-PERKINS-RAPID CITY-
STURGIS/PIEDMONT FOOT HILLS.
WY...NONE.
&&Hazardous weather outlook, Jun 16, 10:41 AM MST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1141 AM MDT WED JUN 16 2010
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1141 AM MDT (1241 PM CDT) WED JUN 16 2010
...HIGH WIND WARNING IN EFFECT FROM 600 AM THURSDAY TO 600 PM
THURSDAY FOR THE NORTHERN AND EASTERN FOOT HILLS AND FAR NORTHWEST
SOUTH DAKOTA...
...WIND ADVISORY IN EFFECT FROM 600 AM THURSDAY TO 600 PM THURSDAY
FOR THE SOUTH DAKOTA PLAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
A POTENT UPPER LEVEL STORM SYSTEM WILL BRING THUNDERSTORMS TO THE
AREA TODAY. THE STORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA EARLY THIS AFTERNOON AND
PROGRESS EASTWARD INTO THE EVENING HOURS. SOME OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN. ISOLATED TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG COLD FRONT WILL SWEEP ACROSS THE REGION ON THURSDAY BRINGING
WINDY CONDITIONS TO THE AREA. THE STRONGEST WINDS CAN BE EXPECTED
ACROSS THE NORTHERN AND EASTERN FOOT HILLS AND FAR NORTHWEST SOUTH
DAKOTA WHERE WESTERLY WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60
MPH CAN BE EXPECTED. WEST WINDS OF 20 TO 35 MPH WITH GUSTS TO
AROUND 50 MPH CAN BE EXPECTED ON THE REST OF THE SOUTH DAKOTA
PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
WETENKAMP
In the hours before
Local storm report, Jun 16, 3:23 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
423 PM MDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 3 SSE DOWNTOWN GILLETTE 44.25N 105.48W
06/16/2010 E0.75 INCH CAMPBELL WY LAW ENFORCEMENT
&&Local storm report, Jun 16, 4:25 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 SW USTA 45.17N 102.23W
06/16/2010 E0.88 INCH PERKINS SD PUBLIC
0500 PM HAIL 5 NW USTA 45.27N 102.23W
06/16/2010 E1.50 INCH PERKINS SD PUBLIC
HAIL LASTED FROM 500 PM TO 515 PM MDT.
0435 PM HAIL 6 W SPOTTED HORSE 44.71N 105.97W
06/16/2010 E1.00 INCH CAMPBELL WY EMERGENCY MNGR
&&Local storm report, Jun 16, 4:33 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TORNADO 7 S RED ELM 44.95N 101.79W
06/16/2010 ZIEBACH SD LAW ENFORCEMENT
SHERIFF SAW BRIEF TORNADO SOUTH OF RED ELM. TORNADO WAS
ON THE GROUND FOR LESS THAN ONE MINUTE.
&&Local storm report, Jun 16, 5:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
631 PM MDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 NE RED ELM 45.09N 101.75W
06/16/2010 E0.88 INCH ZIEBACH SD TRAINED SPOTTER
HAIL LASTED FROM 515 PM TO 525 PM MDT.
0532 PM HAIL RED ELM 45.06N 101.79W
06/16/2010 E1.00 INCH ZIEBACH SD PUBLIC
0610 PM HAIL 10 WSW PROVO 43.14N 104.01W
06/16/2010 E1.50 INCH FALL RIVER SD PUBLIC
0610 PM HAIL 5 SE BISON 45.47N 102.39W
06/16/2010 E1.25 INCH PERKINS SD PUBLIC
HAIL LASTED FROM 610 PM TO 612 PM MDT.
&&Local storm report, Jun 16, 5:36 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TORNADO 4 W DUPREE 45.05N 101.67W
06/16/2010 ZIEBACH SD LAW ENFORCEMENT
&&Local storm report, Jun 16, 5:52 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
652 PM MDT WED JUN 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 2 W DUPREE 45.05N 101.63W
06/16/2010 ZIEBACH SD LAW ENFORCEMENT
POWER POLES DOWNED 1 TO 2 MILES WEST OF DUPREE ALONG
HIGHWAY 212.
&&Flash Flood, Ziebach
- When
- June 16, 6:00 PM MST to June 17, 5:00 AM MST
- Where
- Ziebach County, 4.15 mi S of Iron Lightning to 3.59 mi SSW of Red Elm
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 45.120, -101.830
Four to seven inches of rain caused flash flooding in Dupree and along Bear Creek, Ash Creek, and the Moreau River. Several sections of U.S. Highway 212 were under water at least a foot deep and the highway was closed for several hours. Basements of several homes and buildings flooded.
Flash Flood, Ziebach
- When
- June 16, 9:00 PM MST to June 17, 5:00 AM MST
- Where
- Ziebach County, 21.76 mi E of Dupree to 5.22 mi E of Red Scaffold
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.000, -101.140
Over four inches of rain caused flash flooding in south Eagle Butte and rural areas of the Cheyenne River Indian Reservation south of Dupree.
Flood, Ziebach
- When
- June 17, 5:00 AM MST to 2:30 PM MST
- Where
- Ziebach County, 4.15 mi S of Iron Lightning to 3.59 mi SSW of Red Elm
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.120, -101.830
Runoff from heavy rain on June 16 caused continued flooding around Dupree and along Bear Creek, Ash Creek, and the Moreau River. Numerous fields were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 16, 20102 deaths · 1 event
- Tornado and Flash Flood in Montana, June 16 to 17, 20101 death · 1 injured · $327,000 · EF1 · 22 events
- Tornadoes and Hail in South Dakota, June 16, 20102 injured · $760,000 · EF2 · 16 events
- Tornado and Flash Flood in South Dakota, June 16 to 17, 2010$100,000 · EF2 · 18 events
- Hail and Damaging Winds in Georgia, June 16, 2010$2.8 million · 1.75 in hail · 12 events
- Tornado and Flash Flood in Montana, June 16 to 17, 2010$14,000 · EF2 · 20 events
- Flash Flooding and Hail in North Carolina, June 16, 2010$120,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Missouri, June 16, 2010$67,000 · 61 kt wind · 18 events
- Damaging Winds in North Dakota, June 16 to 17, 2010$95,000 · 68 kt wind · 8 events
- Hail in South Dakota, June 16, 2010$106,000 · 2.5 in hail · 5 events
- Damaging Winds and Lightning Strike in Virginia, June 16, 2010$73,000 · 60 kt wind · 7 events
- Hail and Lightning Strikes in Florida, June 16 to 17, 2010$61,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234883, 234899, 234900.